by Neil Bauman, Ph.D.
A lady wrote,
I have been having terrible ringing in my ears for the last six weeks. Can you please help me. I have been on the following drugs:
My tinnitus started approximately two weeks before Christmas. My Tegretol had been increased to 800 mg in November from 400 mg. The Prozac had also been increased from 20 mg to 30 mg in November. I have been under a lot of stress in the past year as well as dealing with depression. The run up to Christmas was horrible and then the tinnitus started.
In January I cut the Tegretol down to 400 mg again and now down to 200 mg with the consent of my psychiatrist. I tried to cut down on the Prozac but it was too difficult.
Have I done permanent damage and if I change my medication with the help of my doctor will the situation rectify itself? It is driving me crazy.
First, lets look at the drugs you are taking. Fluoxetine (Prozac) can cause tinnitus in 2% of the people taking it. A number of people notice they get tinnitus a few weeks to a few months after the begin taking Prozac.
Carbamazepine (Tegretol) officially causes tinnitus in less than a tenth of 1% of the people taking it. However, I believe the true figure is somewhat higher.
Promethazine (Phenergan) is reported in some people taking this drug. It is probably not all that common.
Zopiclone (Zimmervane or Zimovane) is not listed as causing tinnitus.
Of the above four drugs you listed, the Prozac and Tegretol are the two most likely culprits, with Prozac being the front-runner.
I’m even more sure of this since you increased the dose of both of these drugs in November, just before your tinnitus started.
As I have stated a number of times, many drugs seem to have a magic threshold below which no ototoxic side effects appear. But once you cross that threshold—wham—there they are.
I suspect that increasing the dose of both the Prozac and Tegretol, combined with all the stress of Christmas coming, on top of your depression, brought on your tinnitus.
You are doing the right thing in trying to reduce your medications. You’ve succeeded with the Tegretol, but not with the most likely culprit, the Prozac. I’d try, if at all possible, to get your Prozac back to the pre-November level since you didn’t experience tinnitus at that level.
At the same time, you need to work on getting your stress and depression under control since both of these emotions are closely linked to tinnitus and to how severe you experience your tinnitus.
I do not believe that your tinnitus has to be permanent. You have a lot of control over it as you successfully deal with your emotions and learn to focus on things other than your tinnitus. It’s possible that the secret is to get back to your old dosage level (or even less) of the Prozac as well.